Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 280, NWS Hastings, NE

August 11, 2016Fillmore County, Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 11, 2016, 7:26 PM CDT for Fillmore County, Thayer County, Nebraska. It was in force for 19 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2016, 7:26 PM CDT (00:26 UTC)
Expired
Aug 11, 2016, 7:45 PM CDT
In force
19 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fillmore County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 79 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 7:27 PM CDTTSTM WND GST 60Bruning, NEGUSTS ESTIMATED AT 60MPH CURRENTLY ONGOING IN BRUNNING.
Aug 11, 7:28 PM CDTTSTM WND GST 654 N Hebron, NEWIND GUSTS ESTIMATED AT 60 TO 65 MPH CURRENTLY ONGOING NORTH OF HEBRON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3289 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3289 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

991 
WUUS53 KGID 120026
SVRGID
NEC059-169-120045-
/O.NEW.KGID.SV.W.0280.160812T0026Z-160812T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
726 PM CDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA...
  NORTHEASTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 745 PM CDT

* AT 725 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  BELVIDERE...OR 27 MILES NORTH OF BELLEVILLE...MOVING NORTHEAST AT
  25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS REPORTED WINDS IN EXCESS OF 60
           MPH IN BELVIDERE AT 724 PM. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HEBRON...MILLIGAN...BRUNING...ALEXANDRIA...OHIOWA...BELVIDERE AND
  STRANG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4014 9757 4042 9770 4054 9737 4016 9737
TIME...MOT...LOC 0025Z 245DEG 24KT 4023 9762 

HAIL...<.75IN
WIND...60MPH
 
$$

ROSSI
1 follow-up statement
093 
WWUS53 KGID 120042
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
742 PM CDT THU AUG 11 2016

NEC059-169-120052-
/O.EXP.KGID.SV.W.0280.000000T0000Z-160812T0045Z/
FILLMORE NE-THAYER NE-
742 PM CDT THU AUG 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FILLMORE AND
NORTHEASTERN THAYER COUNTIES WILL EXPIRE AT 745 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAINFALL ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4014 9757 4042 9770 4054 9737 4016 9737
TIME...MOT...LOC 0039Z 245DEG 24KT 4023 9762 

$$

ROSSI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:27 PM CDT, 59 minutes earlier.

Area forecast discussion, Aug 11, 6:27 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
627 PM CDT THU AUG 11 2016

.SHORT TERM...(This evening through Friday)
Issued at 322 PM CDT Thu Aug 11 2016

A cold front extends from around Ord down to Lexington late this
afternoon. Expected this front to slowly push southeast through
the evening and overnight hours, providing a focus for shower and
thunderstorm development. Already see a few storms firing up
along this line, but expect the better and more organized activity
to form during the 5pm to 10 pm time frame.

With plenty of instability...on the order of several thousand
J/kg according to the latest mesoanalysis...and modest shear to
work with...there is definitely the chance for any thunderstorms
that do develop to rapidly intensify and become severe during the
late afternoon through early evening hours. While there has been
substantial mid level cloud cover across the northwestern quadrant
of the local area...holding down temps and preventing the CAP from
eroding more quickly...continue to think that forcing from the
frontal boundary will be sufficient to trigger a good amount of
thunderstorm coverage over the next 6 to 10 hours. Given the shear
and instability profile, hail to the size of golf balls along with
60 mph gusts/outflows will both be possible with the strongest
storms. In addition, due to the slow moving nature of this front,
heavy rainfall could also be of a lesser concern, mainly limited
by the fact the ground is so dry ahead of this front. While this
front is expected to be the main focus of activity this evening
and overnight...expect a second surge in activity as forcing from
an upper vort to the west could spark additional activity towards
morning.

As this front then tracks further southeast early Friday morning,
instability will wane and the severe threat will be gone, with the
chance for any additional showers and thunderstorms ending across
north central Kansas by noon. Thereafter, should see some partial
clearing late in the day, with afternoon temps return to near or
just below seasonal norms.

.LONG TERM...(Friday night through Thursday)
Issued at 322 PM CDT Thu Aug 11 2016

Northwesterly flow aloft will return to the local area behind the
aforementioned front ushering in a more seasonal airmass with near
normal temps expected through the entire extended period. Could
see a few thunderstorms develop with an upper level disturbance
late Saturday night/early Sunday morning, but overall, no
significant or widespread chances for thunderstorms exist through
early next week. The next best chance for thunderstorms will come
late in the period when another frontal boundary approaches the
local area towards the middle of next week, and opted to keep the
chances for thunderstorms given by blended model data for the time
being.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday evening)
Issued at 620 PM CDT Thu Aug 11 2016

VFR conditions should prevail through the period, but there will
be an outside chance for a TSRA and MVFR or lower conditions
through the overnight hours. While these conditions were not
included in the 00Z TAFs due to uncertainty, there will be
thunderstorms around all night, some of which could be on the
strong side with near severe wind gusts. Cigs will lift to above
10kft during the morning hours Friday as winds increase out of the
north behind the passing cold front.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Aug 11, 6:55 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
655 PM CDT THU AUG 11 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
130000-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
655 PM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH TONIGHT...
WITH THE POTENTIAL FOR SOME OF THESE STORMS TO BE SEVERE. THE
PRIMARY HAZARDS ARE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING
WIND GUSTS NEAR 60 MPH...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE FORECAST
AREA DURING THE MORNING HOURS FRIDAY...ESPECIALLY SOUTH OF
INTERSTATE 80 AND ACROSS NORTH CENTRAL KANSAS. SEVERE
THUNDERSTORMS ARE NOT EXPECTED. OTHER SMALL CHANCES FOR
THUNDERSTORMS EXIST SATURDAY NIGHT AND AGAIN WEDNESDAY NIGHT
ACROSS PORTIONS OF THE LOCAL FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS POSSIBLE OVER THE NEXT COUPLE OF
HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Special weather statement, Aug 11, 6:36 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
636 PM CDT THU AUG 11 2016

NEZ076-077-086-087-120015-
FILLMORE NE-CLAY NE-THAYER NE-NUCKOLLS NE-
636 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NUCKOLLS...SOUTHEASTERN CLAY...
FILLMORE AND NORTHERN THAYER COUNTIES UNTIL 715 PM CDT...

AT 635 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NELSON...OR 32 MILES SOUTHEAST OF HASTINGS...MOVING NORTHEAST AT 45
MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GENEVA...SUPERIOR...HEBRON...DESHLER...FAIRMONT...EDGAR...NELSON...
SHICKLEY...DAVENPORT...BRUNING...HARDY...GRAFTON...RUSKIN...OHIOWA...
CARLETON...OAK...ONG...BELVIDERE...STRANG AND NORA.

LAT...LON 4000 9791 4000 9808 4018 9827 4021 9827
      4070 9765 4030 9737 4029 9737
TIME...MOT...LOC 2335Z 233DEG 38KT 4016 9812

HEINLEIN
Local storm report, Aug 11, 7:03 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
703 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     OAK                     40.24N 97.90W
08/11/2016  E50 MPH          NUCKOLLS           NE   PUBLIC

&&

MANGELS
Local storm report, Aug 11, 7:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
705 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     4 S EDGAR               40.31N 97.97W
08/11/2016  E50 MPH          NUCKOLLS           NE   TRAINED SPOTTER

            4 MILES SOUTH OF EDGAR ON HIGHWAY 4. HEAVY RAINFALL ALSO
            REPORTED. ESTIMATED AT 2 INCHES AN HOUR.

&&

SROSSI
Local storm report, Aug 11, 7:12 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
712 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     DAVENPORT               40.31N 97.81W
08/11/2016  E60 MPH          THAYER             NE   TRAINED SPOTTER

            ON HIGHWAY 4 NEAR DAVENPORT. WINDS IN EXCESS OF 60 MPH.

&&

SROSSI
Local storm report, Aug 11, 7:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
725 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       BURR OAK                39.87N 98.30W
08/11/2016  M1.48 INCH       JEWELL             KS   CO-OP OBSERVER

            RAIN FELL BETWEEN 5 PM AND 7 PM WITH 1.38 INCHES FALLING
            BETWEEN 515 PM AND 545 PM.

&&

DOXEY
Local storm report, Aug 11, 7:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
726 PM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND GST     BELVIDERE               40.25N 97.56W
08/11/2016  E60 MPH          THAYER             NE   TRAINED SPOTTER

            WINDS IN EXCESS OF 60 MPH ONGOING IN BELVIDERE.

&&

SROSSI

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:02 PM CDTSevere Thunderstorm WarningGIDFillmore, Nuckolls, Thayer28 min
Aug 11, 7:31 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Sherman44 min
Aug 11, 9:07 PM CDTSpecial Weather StatementGIDHall38 min
Aug 12, 12:38 AM CDTSevere Thunderstorm WarningGIDDawson52 min
Aug 12, 1:28 AM CDTSpecial Weather StatementGIDDawson, Gosper47 min
Aug 12, 1:41 AM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Phelps34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.